EDWARDS LIFESCIENCES LLC EDWARDS COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Back to Search Results |
| Model Number |
9750CM29A |
| Medical Device Problem Code |
Burst Container or Vessel (1074)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
01/28/2026
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Investigation is ongoing.
Event or Problem Description
As reported by the field clinical specialist, during a transfemoral transcatheter aortic valve replacement (tavr) procedure, a balloon failure occurred during deployment of a 29'mm transcatheter heart valve.The implant was performed in the native tri-leaflet aortic position via right transfemoral access.Preprocedural imaging indicated an 11.2% oversizing relative to the intended valve size.Per the implanting physician's preference, 2'cc of additional volume was added to the deployment balloon.During valve deployment, the valve was successfully implanted at +1'ml, at which point the delivery system balloon ruptured, resulting in circumferential balloon tears.The rupture occurred during inflation.Blood was observed in the syringe.A root angiogram performed immediately afterward showed a stable valve with no paravalvular leak.Following deployment, the delivery system could not be retracted into the 16'fr esheath, resulting in withdrawal difficulty.The left femoral access site, initially a 7'fr sheath, was upsized sequentially to an 18'fr dryseal and then to a 24'fr dryseal to facilitate retrieval.A 10'18'mm ensnare introduced via a jr4 guide catheter was used to capture the delivery system nose cone.The delivery system shaft was cut near the flex wheel to allow staged removal: the distal balloon and nose cone were removed through the 24'fr sheath, and the remaining proximal components were removed through the original 16'fr esheath.No device components were retained in the patient.An angiogram of the abdominal aorta and iliac vessels demonstrated no vascular injury.The patient remained stable with no complications noted post-procedure.The delivery system (1 unit) will be returned for investigation, and a biokit has been sent.No other edwards devices will be returned.The site reported a suspected root cause of calcium in the sinotubular junction (stj) contributing to the balloon rupture.No user error was reported.A 3mensio report and procedural imaging were provided.The patient was in stable condition following the procedure.
Additional Manufacturer Narrative
The event(s) reported is/are anticipated in the risk management documentation for transcatheter heart valve procedures.Additional assessment of the failure mode(s) is not required at this time.The device was returned for evaluation.The instructions for use (ifu), training manuals and current risk mitigations have been reviewed.No inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Through extensive complaint investigations, balloon burst events during valve deployment have not been associated with device malfunctions or manufacturing nonconformances.Rather, the root cause for these events have historically been due to calcification in the landing zone or over-inflation of the balloon.The complaint for balloon burst was confirmed based on provided imagery and returned device evaluation.Available information suggests patient factors (calcification) likely contributed to the event as 3mensio revealed the presence of calcification in patient landing zone.The presence of calcification can create a challenging anatomy for balloon inflation.While the balloons are sufficiently designed and tested to ensure the burst pressure is at or above the rated burst pressure, calcified nodules can compromise the structure of the balloon wall via following mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.Additionally, the customer also reported an extra'2'cc of volume was added prior to inflation.While the prescribed nominal inflation volume is provided in the ifu, it is possible that extra inflation volume was used (over-inflation), subjecting the balloon to pressures high enough to cause the balloon to burst' the complaint for difficulty or inability to withdraw system through sheath was confirmed based on returned device evaluation, as sheath liner delamination was identified starting from distal tip, suggesting a high withdrawal force may have occurred.Available information suggests procedural factors (withdrawal of burst balloon) may have contributed to the complaint event.As the balloon burst, the altered balloon profile could have made it more susceptible to catch on the distal end of the sheath tip which would have then led to the experienced retrieval difficulty.The complaints for system components separate during use (distal tip) were confirmed based on returned device evaluation.Available information suggests procedural factors (device manipulation) may have contributed to the complaint event.Additional pull force/ device manipulation could have been applied to overcome the withdrawal difficulty which then led to the reported separation.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.